* This is the Consumer Version. *
Generalized Exfoliative Dermatitis
Generalized exfoliative dermatitis (erythroderma) is severe inflammation that causes the entire skin surface to become red, cracked, and covered with scales.
Certain drugs (especially penicillins, sulfonamides, isoniazid, phenytoin, and barbiturates) may cause this disorder. In some cases, it is a complication of other skin diseases, such as atopic dermatitis, psoriasis, and contact dermatitis. Certain lymphomas (cancers of the lymph nodes) may also cause generalized exfoliative dermatitis. In many cases, the cause is unknown.
Exfoliative dermatitis may start rapidly or slowly. At first the entire skin surface becomes red and shiny. Then the skin becomes scaly, thickened, and sometimes crusted. Sometimes the hair and nails fall out. Some people have itching and swollen lymph nodes. Although many people have a fever, they may feel cold and have chills because so much heat is lost through the damaged skin. Large amounts of fluid, electrolytes (such as sodium, potassium, and calcium), iron, and protein may seep out. The damaged skin is a poor barrier against infection, so the skin may become infected by bacteria.
If symptoms of exfoliative dermatitis are similar to those of a skin infection, doctors send samples of skin and blood to the laboratory to rule out infection as a cause.
Early diagnosis and treatment are important in preventing infection from developing in the affected skin and in keeping fluid and protein loss from becoming life threatening.
People with severe exfoliative dermatitis often need to be hospitalized and given antibiotics (for infection), fluids and salts (to replace those lost through the skin) by vein (intravenously), and nutritional supplements. Care may include the use of drugs and heated blankets to control body temperature. Cool baths followed by applications of petroleum jelly and gauze may help protect the skin. Corticosteroids (such as prednisone) given by mouth or intravenously are used only when other measures are unsuccessful or the disease worsens. Any drug or chemical that could be causing the dermatitis should be stopped or avoided. If lymphoma is causing the dermatitis, treatment of the lymphoma is helpful.
Generic NameSelect Brand Names
* This page is for Consumers *